MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 10220
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hypersensitivity/Allergic reaction (1907)
Date of Event 11/30/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number and expiry are not available at this time.Article citation: bojanic, i.,mazic, s.,rimac, v.,burnac, i.L.,gojceta, k.,golubic cepulic, b.,aurer, i.(2022).Validation of collection and cryopreservation of autologous mononuclear cells intended for car-t cells production.Bone marrow transplantation.57:100-416.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The presentation abstract, 'validation of collection and cryopreservation of autologous mononuclear cells intended for car-t cells production' discusses a study of the validation of collection and preservation of mononuclear cells (mncs) to be used for car-t cell production.The study reviewed cases between dec 2019 and nov 2021.The patients involved included 2 children and 2 young adults with acute lymphocytic leukemia (all) and 23 adults with diffuse large b-cell lymphoma (dlbcl).Median age was 57 years.Median weight was 75kg.In two procedures heparin was added to resolve clotting.In one patient mild symptoms of hypocalcaemia were observed.Specific details, such as patient information and outcome, were not included in the article for these events, therefore this report is being provided as a summary of the events.The apheresis sets are not available for return for evaluation.
 
Additional Manufacturer Narrative
Investigation: the purpose of the journal article study is noted in the article abstract: product evaluation: part evaluation is not feasible for this journal article investigation because there are many months between collection of data, to peer review, to final publication.Investigational details: the purpose of the journal article study is noted in the article abstract: background: apheresis and cell processing facilities, although experienced in hpc collection, could face challenges when introducing the collection and storage of cells intended for manufacturing of cellular therapy products, because the validation of collection and cryopreservation of other cell types is needed.The aim is to present results of validation of collection and cryopreservation of autologous mononuclear cells (mnc) and lymphocytes subpopulation intended for car-t cells production.Collection and cryopreservation of lymphocytes for production of autologous t cell immunotherapy tisagenlekleucel (kymriah, novartis) in university hospital centre zagreb started at the end of 2019.Leukapheresis were performed on spectra optia system (terumo ben using cmnc procedure and acid citrate dextrose a (acd-a) anticoagulant.All patients received prophy­ lactic continuous intravenous calcium gluconate.Leukapheresis product was considered eligible for car-t product manufacturing if specification requirements were met: total nucleated cells (tnc) =2x109, cd3+ lymphocytes =1x109 and =3% cd3+ lymphocytes.Collection efficiency (ce1) for mnc and cd3 + cells was calculated based on pre- and post-apheresis mnc and cd3+ cells peripheral blood counts.Cells were cryopreserved with dmso cryoprotectant and controlled-rate freezing.The effect of cryopreservation on the recovery of lymphocyte subpopulations was evaluated in cryovials represen­tative of cryopreserved products using flow cytometer bd facscanto ii.From december 2019 to november 2021, two children and two young adult patients with all, and 23 adults with dlbcl underwent leukapheresis.The median age was 57 years (range 5-71), and median body weight was 75 kg (range 21-109).15 patients required central venous catheter, while in 12 patients, peripheral veins were used.In all patients, except in one child, the target number of cells was obtained with one leukapheresis.The median of total blood volume (tbv) processed was 2.1 (range 1.4-2.8) during 240 min (range 160-300).In two procedures heparin was added to resolve clotting.In only one patient mild symptoms of hypocalcaemia were observed.Median of collected tnc was 8.9x10e9 (range 0.7-27.7), and cd3 +cells 4.1x10e9 (range 0.7-11.1).Median of ce1 for mnc was 24% (range 2.4-32), and for cd3 +cells 43.4% (range 18.8-56.8).The number of cd3 + cells in peripheral blood significantly correlated with cd3 + cell yields (correlation coefficient r=0.680,p < 0.0001).All leukapheresis products were cryopreserved on the day of apheresis.The median recovery of cd3 + cells after cryopreservation was 79% (range 34.8-106.4), cd4 +cells 83.5% (range 15.1-136.9), cd8 + cells 84.8% (range 34.1-145.7), cd19 + cells 96.3% (range 41.8-107.7) and cd56 +cells 74.7% (range 8.3-121.1).Conclusions: leukapheresis is an efficient and safe procedure for the collection of cells for cellular therapy production.Ce1 calculated for cd3 +lymphocytes exhibited a relatively wide range, therefore further evaluation of factors affecting apheresis performance is necessary.Results of ce1 validation for cd3+ cells allow calculation of required tbv processing based on patient's pre cd3+ count and optimization of the apheresis procedure.The recovery of different lymphocyte populations after thawing was lower compared to the results of our previous validation of cd34+ cell recovery, and further clarification of the different tolerance to cryopreservation of cell subpopulations in apheresis products is needed.Regarding terumo bct product, spectra optia, there was one occurrence of mild hypocalcemia.It is unclear if medical intervention was required.There was no allegation that the device caused or contributed to the adverse event.The authors did note two occurrences of clotting, resolved with heparin.Overall, authors concluded that leukapheresis is an efficient and safe procedure for the collection of cells for cellular therapy production.A risk assessment was conducted for this failure.According to therapeutic apheresis: a physician's handbook, adverse events occur during therapeutic procedures with a frequency of 4.8%.Some of the most common reactions include fever, urticaria, hypocalcemic symptoms, pruritus, dyspnea, tachycardia, and mild hypotension.Transient hypocalcemia associated with apheresis is usually well tolerated.Symptoms often show as parasethesia (tingling) but patients may also experience unusual taste, nausea, lightheadedness, shivering, and tremors.Severe hypocalcemia may also cause muscle contractions and can progress to tetany and seizures if hypocalcemia escalates and is not corrected.Since this was a journal publication to validate the collection and cryopreservation of autologous mononuclear cells intended for car-t cells production between december 2019 and november 2021 involving a total of 27 patients, the lot numbers were not requested; therefore, a dhr search could not be conducted for this specific incident.All lots must meet acceptance criteria for release.Root cause: based on the available information within the journal article, a definitive root cause for the hypocalcemia could not be determined.These reactions occur due to decreased ionized calcium in circulation as a result of exogenous citrate administered during the apheresis procedure and are influenced by donor physiology, the rate of ac infusion, and/or the length of the procedure.These symptoms may be treated with oral or intravenous calcium supplements or by adjusting the ac infusion rate.Potential causes for clotting include but are not limited to: *the inlet/anti-coagulant ratios used in the procedure were inadequate to keep the extracorporeal circuit properly anti-coagulated, resulting in the activation of platelets.*activation of platelets as a result of the patient's physiology.*size of central venous catheter *when a dual-lumen catheter is used during calcium supplementation, there is some risk of recirculation.Calcium infused at the return site could be pumped into the extracorporeal circuit rather than to the patient.This could reverse some of the effect of the citrate anticoagulation and cause clumping in the circuit.*pausing the procedure but not the calcium infusion could cause clumping in the return line and potentially the circuit.*giving a bolus of calcium rather than a continuous infusion could also increase the likelihood of clumping in the circuit.*excessive calcium infusion in combination with a higher inlet:ac ratio could lead to clotting in the circuit.Article citation: bojanic, i.,mazic, s.,rimac, v.,burnac, i.L.,gojceta, k.,golubic cepulic, b.,aurer, i.(2022).Validation of collection and cryopreservation of autologous mononuclear cells intended for car-t cells production.Bone marrow transplantation.57:100-416.
 
Event or Problem Description

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key16053738
Report Number1722028-2022-00424
Device Sequence Number17708801
Product Code GKT
UDI-Device Identifier05020583121201
UDI-Public05020583121201
Combination Product (Y/N)N
Initial Reporter CountryHR
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/27/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number10220
Device Catalogue Number12120
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2022
Supplement Date Received by Manufacturer06/17/2024
Initial Report FDA Received Date12/27/2022
Supplement Report FDA Received Date06/26/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown